Alert archive / Maryland / Flash Flood Warnings in 2018

Flash Flood Warning 76, NWS Baltimore/Washington

August 31, 2018Harford County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 31, 2018, 6:37 PM EDT for Harford County, Maryland. It was in force for 3 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2018, 6:37 PM EDT (22:37 UTC)
Expired
Aug 31, 2018, 9:30 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Harford County, MD

What was reported inside it

TimeReportWhereRemark
Aug 31, 7:00 PM EDTFLOOD2 Sse Darlington, MDTHE STREAM GAUGE ON DEER CREEK AT DARLINGTON REACHED FLOOD STAGE OF 10.0 FEET AT 7:00 PM. IT CRESTED AT 13.44 FEET (WHICH IS THE HIGHEST ON RECORD FOR THIS SITE) AT 9:00 PM, THEN FELL BELOW FLOOD STAGE BY 10:45 PM. AT THIS LEVEL, WATER APPROACHES WILSONS MILL
Aug 31, 7:00 PM EDTFLASH FLOOD1 Sse Darlington, MDTHE STREAM GAUGE AT DARLINGTON RAPIDLY ROSE ABOVE THE FLOOD STAGE OF 10 FEET. AT 10 FEET, WATER APPROACHES WILSONS MILL NEAR DARLINGTON.
Aug 31, 7:06 PM EDTFLOOD2 Sse Bel Air, MDTOLLGATE ROAD AT PLUMTREE ROAD CLOSED DUE TO FLOODING.
Aug 31, 7:06 PM EDTFLOODBel Air, MDMCFADDEN ROAD CLOSED DUE TO FLOODING.
Aug 31, 7:15 PM EDTFLOOD3 Ene Pleasant Furnace, MDTHE STREAM GAUGE ON PLUMTREE RUN NEAR BEL AIR HIT FLOOD STAGE OF 6.0 FEET AT 7:15 PM. IT CRESTED AT 6.63 FEET AT 7:30 PM, THEN FELL BELOW FLOOD STAGE BY 7:55 PM. AT THIS LEVEL, WATER IS FLOWING OVER BOTH PLUMTREE ROAD AND TOLLGATE ROAD.
Aug 31, 7:19 PM EDTFLASH FLOOD2 N Harford, MD*** 2 FATAL *** A CAR WAS SWEPT UNDERNEATH A BRIDGE ALONG JAMES RUN ROAD NEAR THE INTERSECTION OF STATE ROUTE 136 AND JAMES RUN ROAD. THE CAR WAS LATER FOUND NEAR THE INTERSECTION OF CALVARY ROAD AND SCHUCKS ROAD. TWO FATALATIES OCCURRED.
Aug 31, 7:43 PM EDTFLOOD1 Ne Abingdon, MDPHILADELPHIA ROAD NEAR CALVARY ROAD CLOSED DUE TO FLOODING.
Aug 31, 7:43 PM EDTFLOODHarford, MDFLOODING AT CRESWELL ROAD AND GOAT HILL ROAD. PEOPLE TRAPPED IN VEHICLES IN FLOOD WATERS.
Aug 31, 7:44 PM EDTFLOODCarsins, MDCARSINS RUN ROAD BRIDGE NEAR MD-22 CLOSED DUE TO FLOODING.
Aug 31, 8:30 PM EDTFLOOD1 Nnw Edgewood, MDTHE STREAM GAUGE ON OTTER POINT CREEK IN EDGEWOOD REACHED FLOOD STAGE OF 8.0 FEET AT 8:30 PM. IT CRESTED AT 8.99 FEET AT 9:00 PM, THEN FELL BELOW FLOOD STAGE BY 10:00 PM. AT THIS LEVEL, WINTERS RUN ROAD IS FLOODED NEAR SINGER ROAD.
Aug 31, 8:30 PM EDTFLASH FLOOD1 Nnw Edgewood, MDTHE STREAM GAUGE AT EDGEWOOD ALONG OTTER CREEK SHOWED A RAPID RISE ABOVE FLOOD STAGE OF 8 FEET. AT 8 FEET, WINTER RUN ROAD FLOODS NEAR SINGER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
425 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WGUS51 KLWX 312237
FFWLWX
MDC025-010130-
/O.NEW.KLWX.FF.W.0076.180831T2237Z-180901T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
637 PM EDT FRI AUG 31 2018

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Central Harford County in northern Maryland...

* Until 930 PM EDT.

* At 636 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the area. Up to three inches of rain have already
  fallen. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Aberdeen, Havre De Grace, Aberdeen Proving Ground, Bel Air South,
  Bel Air North, Fallston, Riverside, Pleasant Hills, Perryman,
  Edgewood, Joppatowne, Darlington, Churchville, Carsins, Magnolia,
  Forest Hill, Bynum, Harford Furnace, Abingdon and Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3938 7612 3935 7630 3960 7643 3965 7621
      3951 7608 3949 7609 3947 7607 3943 7604

$$

HTS
2 follow-up statements
690 
WGUS71 KLWX 010016
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
816 PM EDT FRI AUG 31 2018

MDC025-010130-
/O.CON.KLWX.FF.W.0076.000000T0000Z-180901T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harford MD-
816 PM EDT FRI AUG 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
CENTRAL HARFORD COUNTY...

At 815 PM EDT, Doppler radar indicated heavy rain across the area.
Three to five inches of rain have fallen. Additional rainfall 
amounts of an inch is possible. Flash flooding is occurring.

Some locations that will experience flooding include...
Aberdeen, Havre De Grace, Aberdeen Proving Ground, Bel Air South, Bel
Air North, Fallston, Riverside, Pleasant Hills, Perryman, Edgewood,
Joppatowne, Darlington, Churchville, Carsins, Magnolia, Forest Hill,
Bynum, Harford Furnace, Abingdon and Hickory.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3938 7612 3935 7630 3960 7643 3965 7621
      3951 7608 3949 7609 3947 7607 3943 7604

$$

KLW
987 
WGUS71 KLWX 010129
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
929 PM EDT FRI AUG 31 2018

MDC025-010138-
/O.EXP.KLWX.FF.W.0076.000000T0000Z-180901T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harford MD-
929 PM EDT FRI AUG 31 2018

...THE FLASH FLOOD WARNING FOR CENTRAL HARFORD COUNTY WILL EXPIRE AT
930 PM EDT...

The threat of rapid-life threatening flooding has ended, but the 
flood threat continues. Numerous reports of flooding have been 
received. A flood warning remains in effect across the area.

LAT...LON 3938 7612 3935 7630 3960 7643 3965 7621
      3951 7608 3949 7609 3947 7607 3943 7604

$$

HTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:57 PM EDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 31, 2:57 PM EDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
257 PM EDT Fri Aug 31 2018

.SYNOPSIS...
A stationary front will remain over the area through Saturday.
The boundary will dissipate Sunday and high pressure will build
over the western Atlantic during the early and middle portions
of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A Flash Flood Watch remains in effect for portions of the
Baltimore/Washington metro areas through midnight tonight.
CAM solutions are coming to fruition this afternoon as slow
moving showers and thunderstorms have developed in the vicinity
of a stationary front and low level confluence. This front
stretches west to east roughly along the US 50 corridor. The
environment in this area is characterized by around 1500 J/kg of
MLCAPE and precipitable water of 1.75 to 2 inches, and deep
warm cloud layers. Weak flow aloft will support slow storm
motions, and a feed of instability from south of the front
should support continued development. The focus will likely
shift with time as some outflow boundaries develop. Isolated
bullseyes of greater than 3 inches of rain could occur (already
seen in southeast Howard County), which could lead to some
flooding and flash flooding despite recent relatively dry
conditions in this area. The chance of precipitation becomes
more tenuous southwestward across the area, since it will be
removed from the best forcing, and some drier air is advecting
into this area.

CAMs have been holding onto showers and storms in the Baltimore
area until well into the night until the deepest moisture is
shunted off to the east. Some other convection may roll off the
terrain as weak shortwave energy crosses. However, the trend on
the whole through the night should be downward for both coverage
and intensity of convection. With weak flow and copious low
level moisture, low clouds and/or fog will likely develop
overnight. Lows will range from the mid 60s to lower 70s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The boundary will linger across the area on Saturday, likely
near or south of the Potomac River. The highest chances for
convection will be near and south of the boundary, with primary
initiating over the terrain, drifting eastward through the
afternoon and evening. The primary impact is expected to be
locally heavy rain since atmospheric moisture will remain high.
However, some gusty winds could occur too. Maximum temperatures
will range from the lower to mid 80s. Convection will taper off
again overnight, but can't rule out a few showers with the
boundary nearby and potential for subtle shortwave energy. Low
clouds and fog will be possible again. Minimum temperatures
will be in the mid 60s to mid 70s.

Model guidance offers various solutions for convection by
Sunday, as the surface boundary loses its definition. Would
expect coverage to be less as the upper level ridge continues to
expand over the area, so am generally offering a forecast about
10% less than Saturday. Added insolation should result in highs
in the mid to upper 80s. With less concentrating forcing
mechanism, would expect a diurnal cycle to be more likely for
the convection, with most areas dry for the latter half of
Sunday night. Lows will be persistent in the mid 60s to mid 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A rather potent late summer ridge (nearly 600 DM 500 hPa ridge) is
forecast to be positioned near or over the Mid-Atlantic much of next
week. At the surface, high pressure will remain stationed over the
western Atlantic. This will leave the region in a very warm and
humid airmass. There will be a chance of showers and thunderstorms
just about every day, but coverage should be spotty and confined to
terrain circulations or other subtle forcing mechanisms with the
lack of any appreciable fronts or shortwaves.

Temperatures will likely get back into the lower 90s each afternoon,
and with dew points near or over 70, heat index values could again
approach or exceed 100 degrees.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A stationary front will linger near the terminals through
Saturday. Rich moisture will result in the chance of showers and
thunderstorms each day, with low clouds and fog possible each
night. The metro areas have the highest chance of experience
storms this afternoon, with potentially heavy rain and gusty
winds. Am not sure how much, if anything, develops to the
southwest, but have included a VCTS to cover the diurnal cycle.
MVFR conditions look likely late tonight into Saturday morning,
with MOS guidance hitting IFR or lower. Have eased TAFs in that
direction.

Coverage of storms is more uncertain for Saturday, with some
indications the best chances will be near and south of the
Potomac. MVFR or lower clouds and fog will be possible again
Saturday night into Sunday morning. Some diurnal showers and
storms will be possible again Sunday, but am expecting lower
coverage as high pressure builds northward and the front
dissipates.

Mainly VFR outside of any spotty TSRA or early morning patchy
fog/stratus Mon-Wed of next week.

&&

.MARINE...
A stationary front will remain across the waters through
Saturday, with easterly flow to its north and a more southerly
component to the wind to its south. With a weak pressure
gradient, winds should remain below SCA criteria on the whole,
although guidance indicates there could be some surges in the
15-20 kt range, especially this afternoon and evening. There
will also be some potential for a few thunderstorms strong
enough to require Special Marine Warnings. The front will
dissipate on Sunday as high pressure builds farther to the
north. Light winds will prevail with lower (but non-zero)
chances for showers and storms.

Southeasterly flow around high pressure should remain relatively
light, and Small Craft Advisories are not anticipated early next
week. A couple pop up thunderstorms are possible each afternoon.

&&

.TIDES/COASTAL FLOODING...
Light onshore flow will cause tidal anomalies to gradually increase
through the weekend. Astronomical tides will begin increasing after
Sunday as we approach a new moon. The combination of these two
factors may result in minor flooding this weekend into early
next week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until midnight EDT tonight for DCZ001.
MD...Flash Flood Watch until midnight EDT tonight for MDZ004>006-
     011-013-014-503>508.
VA...Flash Flood Watch until midnight EDT tonight for VAZ053-054.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...DHOF
AVIATION...ADS/DHOF
MARINE...ADS/DHOF
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Aug 31, 11:14 AM EDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1114 AM EDT Fri Aug 31 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011515-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1114 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect until midnight tonight for
portions of the Baltimore and Washington metropolitan areas.
Showers and thunderstorms producing locally heavy rain may lead
to isolated to scattered incidents of flooding across the area.

A few thunderstorms will be capable of producing gusty winds over
the waters this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011515-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1114 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms producing locally heavy rain may lead to
isolated incidents of flooding through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Aug 31, 12:56 PM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     FLOOD            3 WNW JESSUP            39.16N  76.82W
08/31/2018                   HOWARD             MD   BROADCAST MEDIA

            HIGH WATER BLOCKS MISSION ROAD EAST OF GUILFORD ROAD.

&&

EVENT NUMBER LWX1801821

DH
Local storm report, Aug 31, 1:24 PM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
124 PM EDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     FLOOD            2 W JESSUP              39.15N  76.82W
08/31/2018                   HOWARD             MD   911 CALL CENTER

            GUILFORD ROAD CLOSED AT MARY LANE DUE TO HIGH WATER

&&

EVENT NUMBER LWX1801822

MM

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:03 AM EDTFlash Flood WatchLWXAnne Arundel, Baltimore, Carroll, Frederick, Harford, Howard and 3 more13 hr
Aug 31, 12:26 PM EDTAreal Flood WarningLWXHoward3 hr
Aug 31, 1:24 PM EDTAreal Flood WarningLWXAnne Arundel97 min
Aug 31, 5:25 PM EDTAreal Flood WarningLWXBaltimore, Harford8 hr
Aug 31, 6:18 PM EDTAreal Flood WarningLWXBaltimore, Harford7 hr
Aug 31, 7:47 PM EDTAreal Flood WarningLWXAnne Arundel, Baltimore, City of Baltimore4 hr

Nearby

Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.